Monday, 21 December 2015

I'm Sorry; I'm Sick.



It's been a long time since I've last updated. I don't want to sugar coat it; the past few months were extremely difficult. Though I'm hesitant to say it was the worst period of my life, it was definitely the most exhausting in all respects- physically, mentally, and emotionally. While there were many things going on that were extremely demanding, I wasn't exhausted solely due to those stresses. Rather, it was because I was very ill. And I owe it to many people -the people in my life and to my readers- to explain why I was absent and very much not myself for a few months.

In July, the medication (Sulfasalazine) I had began in May was causing harmful side effects, so I began taking Plaquenil. I was very hopeful that this would be the treatment that would bring me to remission in a year or two. It seemed to be successful for many of my friends, so why not me? Plaquenil takes a very long time to work, so I wasn't surprised I hadn't felt any benefits by August. What I didn't expect was that I'd feel so sick.

Per usual, I had the 'normal' side effects: I wasn't really eating all that much, I was tired all the time, and my skin became very dry. But I didn't expect to experience severe depression and anxiety. I was constantly panicking over small things, and whenever something didn't end up exactly as it should've, I was reduced to tears. Sometimes I'd act out on it by snapping at people, especially the people I love the most. And when I wasn't worrying, angry, crying and feeling my heart racing, I was so empty. The depression is harder to explain. Somehow, it just made everything slow, tiring and worthless. Life didn't have a purpose other than being a cruel torture, anymore.

I knew I was a killjoy at the time, so I stopped talking with my friends and I rarely left the house. When I did leave the house, it was to go to my part time job. Though I kept myself composed there, I would come home and break down crying from the treatment I received from my supervisor. I began to get so anxious about my classes, I fantasized about dropping out and working online and from home so I wouldn't have to see anyone other than my parents.

Two or three weeks before I was due to go back to my classes, I consulted my rheumatologist. She opted to put me on a lower dose of Plaquenil. It seemed to work, and I began to calm down. Life wasn't as miserable as it was on the full dose, and I began to let the smaller things slide. But things were not perfect. It took me a long time to realize that lowering the dose would not take away the side effects; it would just reduce them.

When the dose was lowered and classes were in session, I hoped I would be able to handle myself- not let myself be a killjoy or appear neurotic in any way. It worked for the first few weeks, before one particular situation pushed me over the edge. After confiding with a few friends about how this situation made me feel, and receiving feedback from some that I was wrong to feel the way I felt, I began to close myself off from everyone again.

By late October, my rheumatologist decided enough was enough and she discontinued Plaquenil. Thankfully, she prescribed Enbrel- a medicineI did well on in the past. But just discontinuing the medicine didn't make the side effects go away over night. I dealt with them for a couple more weeks anyway. My mental health is only recently where it was originally- needing occasional reassurance everything will be okay, but still able to look at the bright side of life, knowing and feeling how loved I truly am.

During my struggle, I occasionally confided in very close friends about what I was facing. However, it was hard for me to admit something was terribly wrong. I was so afraid of being a burden, asking for extra support, patience and prayers. I wanted to pretend I was stronger than these side effects and emotions. And I am- I got through it, didn't I? But I needed help and wasn't letting myself receive it because I wasn't being honest and I felt guilty. I regret now not reaching out.

No comments:

Post a Comment